Thunderstorm Wind, Crawford
- When
- June 29, 12:33 PM EST
- Where
- Crawford County, 0.63 mi NNW of Meadville Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.638, -80.207
Trees downed in Vernon Township.
At the surface, a wavy warm front swept eastward from Lake Michigan, southern Lower MI, and western OH to southern Lake Huron, southwestern ON, eastern Lake Erie, and northwest PA as an occluded low drifted from central Lake Superior to central ON during the mid-morning through early afternoon hours of the 29th. Multiple lines of multicell showers and thunderstorms developed and persisted…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
At the surface, a wavy warm front swept eastward from Lake Michigan, southern Lower MI, and western OH to southern Lake Huron, southwestern ON, eastern Lake Erie, and northwest PA as an occluded low drifted from central Lake Superior to central ON during the mid-morning through early afternoon hours of the 29th. Multiple lines of multicell showers and thunderstorms developed and persisted generally eastward along and ahead of the surface warm front in northwest PA during the early afternoon. These storms occurred amidst weak to moderate MUCAPE and DCAPE, respectively, and moderate to strong effective bulk shear. Isolated straight-line convective wind damage occurred in the Meadville area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 29, 9:05 AM EST, 3 hours 28 minutes earlier.
Area Forecast Discussion
National Weather Service Cleveland OH
1005 AM EDT Sat Jun 29 2024
.SYNOPSIS...
A low pressure system moving through the northern Great Lakes
will extend a cold front across the area by tonight. High
pressure will build behind the cold front for Sunday into
Monday. A warm front will move through the region on Tuesday,
followed by another cold front on Wednesday.
&&
.NEAR TERM /THROUGH SUNDAY/...
945 am update...
We made some minor edits to the hourly POPs from 14z this
morning through 00z this evening to better reflect the latest
radar trends and 12z HRRR/WRF model guidance regarding the
developing of convection midday into this afternoon. The latest
high-res model data shows new convection developing by 16z or so
near the I-71 corridor in north central Ohio and pushing
eastward into NEOH and NWPA during the afternoon hours. This
indication from the latest short term guidance will be the
severe weather threat we will be keeping a close eye on
especially across NEOH and NWPA. The potential severe weather
hazards for later today will be damaging wind gusts and an
isolated tornado threat as well.
Previous discussion... Rain with some embedded thunder
continues across the area this morning. Rain has been fairly
poor at filling in south of I-76/US 224 and have taped PoPs back
some in these areas over the next few hours. Meanwhile, rain
has been fairly efficient in the portions of the forecast area
near Lake Erie and fast rainfall rates have already necessitated
a Flood Advisory for Lake and Ashtabula Counties. If rain
continues to train over portions of NE OH and NW PA, additional
flood headlines may be needed and have maintained the Flood
Watch, as is.
For today's severe weather threat, believe that the main complex
that will be problematic is starting to get together over West
Central Indiana/East Central Illinois. This complex is moving
east-northeast and will arrive at the southwest counties of the
forecast area around Noon. Given that the southern counties of
the forecast area have not received much rain this morning and
there are some breaks in the clouds, becoming concerned that
these areas could more easily get into the mid 80s by late
morning and prompt enough instability to get things going for
our severe weather risk. Will need to continue to monitor
convective trends over the next 4 hours or so as this system
heads toward the CWA.
Previous Discussion...
Active weather is expected across the forecast area today with
flooding and severe weather hazards in play across the region.
Showers with some embedded thunder have moved into the forecast
area this morning and will continue to fill in, especially along
the Lake Erie shoreline and Northwest Pennsylvania, where the
best moisture convergence is occurring to promote new storm
development. The I-90 corridor may end up having a few bouts of
heavier rain this morning, given the current trajectory of storm
development and will be highly scrutinized for future flood
advisories and warnings, as the axis of heaviest rain for the
early morning will favor this region. Development will expand
southward later this morning with most of the eastern forecast
area seeing a brief round of moderate to heavy rainfall. The
overall threat for severe weather during the morning hours is
low. While there is some ample wind shear across the region with
the strong low level jet overhead, there is almost no
instability to work with to get strong convective cores that
would support a damaging wind threat. However, the shear with
convection on the scope would not entirely preclude some
rotation, but given that most of the convection this morning
remains elevated, unless there is something that could make a
storm more surface-based, the overall threat appears low through
the morning hours.
For this afternoon, the trend from the 00z guidance is a bit
more concerning for a severe weather threat. There should be a
minor reprieve of shower and storm activity that will ripple
across the area before another round of showers and storms form.
This brief window of no rain activity could allow just enough
recharge of the atmosphere to get some instability to form
across the region, and in turn, surface based strong to severe
storms. Luckily, the better jet energy is departing to the
northeast during the daytime hours and the better wind shear
will be pulling away from the region. With that, expect shower
and storms with a wind and perhaps a tornado threat to develop
from about 11 AM in Northwest Ohio to exiting into western PA by
about 6 PM. Convective cores will also disperse heavy rain
across the region, fueled by PW values above 2" and warm cloud
depth over 13k ft. Areas of Northeast Ohio and Northwest PA that
receive repeated rounds of rain today will be at risk for
flooding and the Flood Watch is valid through 8 PM tonight.
The main cold front is delayed and will cross the forecast area
during the nighttime hours and some scattered rain showers could
redevelop with the frontal passage. The main area for these
would be Northeast Ohio and Northwest Pennsylvania and have low
PoPs to account for this. Residual clouds in the region will
prevent temperatures from all out plummeting with the cold
frontal passage and have lows in the 60s tonight. The front
departs for Sunday and high pressure will build into the region.
Dry conditions with a cold advection regime will battle the
diurnal cycle on Sunday and flatlined highs in the mid 70s is
the best forecast at this time. Some clouds will hang around in
the eastern portion of the forecast area through the day with
the upper trough axis moving through the region, but the lack of
lower level moisture should prohibit any showers from forming.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Quiet short term period in store as high pressure settles over the
region. Some cloud cover will persist along the lakeshore Sunday
night under northerly flow with chilly overnight lows dipping into
the lower 50s. The high becomes more established overhead by Monday
morning with below normal temperatures persisting through Monday
night. Afternoon highs on Monday afternoon rise to the mid to upper
70s with overnight lows Monday night settling in the mid 50s. High
pressure builds east as a warm front draped across the Mississippi
River Valley begins to lift east into the Ohio Valley by Tuesday
night. This will allow for broad southerly flow and WAA to bring
afternoon highs on Tuesday to the mid to upper 80s.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
A warm pattern with daily opportunities for scattered showers and
thunderstorm looks to set-up for the long term forecast. A broad
upper level ridge will extend north into the region on Wednesday
before a shortwave trough crosses the Central Great Lakes and pushes
that ridge axis towards the East Coast. While the atmosphere may be
capped until later in the afternoon or evening on Wednesday, a cold
front settles south into the area late in the day and may provide a
focus for some shower and thunderstorm activity. Wednesday still
appears to be the hottest day of the week with highs in the upper
80s to lower 90s and heat index values in the upper 90s in NW Ohio.
The humidity is expected to make a quick return on Wednesday ahead
of that front. Chances for thunderstorms continuing into the 4th of
July holiday will depend on how far south the front pushes before
stalling. Chances for thunderstorms look higher towards Central Ohio
during the day then potentially lifting back north into Thursday
night as shortwave energy is forecast to move around the ridge
again. Chances of thunderstorms look to continue into Friday but
will need to refine pops and timing as we get closer in time. High
temperatures will be near climatological highs for early July in the
low to mid 80s.
&&
.AVIATION /12Z Saturday THROUGH Wednesday/...
A dichotomy of shower and storm activity across the area has
allowed for variable conditions at the terminals this morning.
KTOL, KCLE, and KERI have been the winners so far this morning
with a couple round of rain impacting these terminals with heavy
rainfall dropping visibility to IFR levels. Elsewhere, rain has
been widely scattered and missing terminals so non-VFR has been
overforecasted so far. Activity around KCLE and KERI will
continue in and out over the next couple of hours before a
break. Meanwhile, a line of showers and storms stretches from SE
Michigan through Indiana and into eastern Illinois. This line
will be problematic for later today with high impact TS expected
for several terminals this afternoon. Have timed this line east
across the forecast area with TEMPOs for IFR, TS, and gusty
winds. Behind this line, conditions will trend to dry but some
non-VFR ceilings will try to fill in across the region. The cold
front will pass across the terminals late in the period and
shift winds to the northwest and another window of MVFR ceilings
will be present.
Outlook...Non-VFR possible in showers and thunderstorms Tuesday
night and Wednesday.
&&
.MARINE...
Winds develop out of the south this morning, likely accompanied by
widespread showers and thunderstorms, as a warm front lifts north
across the lake. Heavy rain and frequent lightning are possible with
thunderstorms this morning. This will be followed by a cold front
and wind shift to the northwest late tonight into Sunday. Northwest
winds of 10 to 20 knots on Sunday will make for choppy conditions
near Small Craft criteria with waves of 3-4 feet and moderate to
high swim risk.
High pressure returns for Monday and Tuesday with decreasing
northeast winds on Monday and winds veering around to the southeast
on Tuesday. The next week front is forecast to cross Lake Erie late
Wednesday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until 8 PM EDT this evening for OHZ010>014-020>023-
031>033-038-089.
PA...Flood Watch until 8 PM EDT this evening for PAZ001>003.
NY...None.
MARINE...None.
&&
SYNOPSIS...Sefcovic
NEAR TERM...Griffin/Sefcovic
SHORT TERM...Iverson
LONG TERM...KEC
AVIATION...Sefcovic
MARINE...KECHazardous Weather Outlook National Weather Service Cleveland OH 950 AM EDT Sat Jun 29 2024 OHZ010>014-020>023-031>033-038-089-PAZ001>003-301400- Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage- Trumbull-Wayne-Stark-Mahoning-Holmes-Ashtabula Lakeshore- Northern Erie-Southern Erie-Crawford- 950 AM EDT Sat Jun 29 2024 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Showers and thunderstorms are expected today with a few severe storms possible midday into this afternoon. The potential severe weather hazards will include damaging winds up to 60 mph, small hail. and an isolated brief tornado or two could also be possible. Repeated rounds of heavy rainfall are expected with thunderstorms and flash flooding is possible. Urban and poor drainage areas will be most vulnerable to the potential for flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-006>009-017>019-027>030-036-037-047-301400- Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot- Crawford-Richland-Ashland-Marion-Morrow-Knox- 950 AM EDT Sat Jun 29 2024 This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...Today and tonight. Showers and thunderstorms are expected today with a few severe storms possible midday into this afternoon. The potential severe weather hazards will include damaging winds up to 60 mph, small hail. and an isolated brief tornado or two could also be possible. Heavy rainfall with storms moving slowly over the same areas could also lead to a localized flooding threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS. LEZ061-142>149-162>169-301400- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 950 AM EDT Sat Jun 29 2024 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Showers and thunderstorms are expected through this afternoon. A few storms could become severe. The primary severe weather hazard will be damaging winds up to 60 mph and threat for a waterspout or two may also be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS.
Preliminary Local Storm Report
National Weather Service Cleveland OH
1249 PM EDT Sat Jun 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM Tstm Wnd Dmg 2 E Lagrange 41.24N 82.09W
06/29/2024 Lorain OH 911 Call Center
Tree down at the corner of Indian Hollow
Road and route 303.
&&
GaruckasSpecial Weather Statement
National Weather Service Cleveland OH
100 PM EDT Sat Jun 29 2024
OHZ022-023-291730-
Portage OH-Trumbull OH-
100 PM EDT Sat Jun 29 2024
...A STRONG THUNDERSTORM WILL IMPACT TRUMBULL AND NORTHEASTERN
PORTAGE COUNTIES THROUGH 130 PM EDT...
At 100 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leavittsburg, or 7 miles west of Warren, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Warren, Sharon, Niles, Hubbard, Cortland, Newton Falls, Lordstown,
Garrettsville, Vienna Center, Hilltop, Maplewood Park, Leavittsburg,
Girard, Vienna, McDonald, Windham, Orangeville, Yankee Lake,
Churchill, and Howland Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4113 8056 4118 8115 4134 8105 4140 8052
4133 8051 4113 8052
TIME...MOT...LOC 1700Z 270DEG 41KT 4126 8096
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SullivanPreliminary Local Storm Report
National Weather Service Cleveland OH
114 PM EDT Sat Jun 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM Tstm Wnd Dmg 1 WSW Maple Heights 41.40N 81.58W
06/29/2024 Cuyahoga OH 911 Call Center
One power line down. Time estimated from
radar.
&&
GaruckasPreliminary Local Storm Report
National Weather Service Cleveland OH
120 PM EDT Sat Jun 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 PM Tstm Wnd Dmg 1 ENE Bentleyville 41.42N 81.40W
06/29/2024 Cuyahoga OH 911 Call Center
One power line down. Time estimated from
radar.
&&
GaruckasSpecial Weather Statement
National Weather Service Cleveland OH
123 PM EDT Sat Jun 29 2024
OHZ022-023-033-291815-
Portage OH-Mahoning OH-Trumbull OH-
123 PM EDT Sat Jun 29 2024
...A STRONG THUNDERSTORM WILL IMPACT TRUMBULL...NORTHEASTERN MAHONING
AND NORTHEASTERN PORTAGE COUNTIES THROUGH 215 PM EDT...
At 122 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ravenna, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph. There is also weak rotation
occurring with this storm.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Youngstown, Warren, Ravenna, Niles, Streetsboro, Hubbard, Cortland,
Newton Falls, Lordstown, Garrettsville, Vienna Center, Hilltop,
Maplewood Park, Leavittsburg, Austintown, Girard, Vienna, McDonald,
Mecca, and Windham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM EDT for northeastern
Ohio.
&&
LAT...LON 4114 8130 4123 8131 4145 8052 4110 8052
TIME...MOT...LOC 1722Z 263DEG 33KT 4117 8121
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
26Preliminary Local Storm Report
National Weather Service Cleveland OH
125 PM EDT Sat Jun 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM Tstm Wnd Dmg 1 SE Orange 41.43N 81.46W
06/29/2024 Cuyahoga OH 911 Call Center
A tree limb took power lines off of a house.
Time estimated from radar.
&&
GaruckasThe Pittsburgh radar (KPBZ), 123 km away, was scanning. The volume nearest the first event began at 17:31 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees downed in Vernon Township.
Trees downed in Meadville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203203, 1203204.